Tornadoes · United States · Florida · 2004

F0 tornado, Gulf Beach to Josephine, Florida, September 15, 2004

From Gulf Beach to Josephine, this F0 tornado ran 5.0 miles across Escambia and Baldwin counties on September 15, 2004, touching down at 1:53 PM CDT and reaching 30 yards wide. It killed nobody, and did $3,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 15, 2004
Touchdown
1:53 PM CDT (18:53 UTC)
Path length
5.0 miles (8.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$3,000
Counties
Escambia and Baldwin counties
Touchdown point
30.300, -87.480
Lift-off point
30.300, -87.550
Record number
471

What the Weather Service recorded

A fast moving weak tornado developed ahead of Hurricane Ivan. The tornado moved ashore about two miles west of Perdido Key and moved into Baldwin county near Ono Island. Only minor damage occurred with the weak tornado. Most people had already evacuated the area due to Ivan.

A weak tornado entered Baldwin county from Escambia county in Florida near Ono Island and moved rapidly west northwest and dissipated just southwest of Josephine. The weak tornado caused minor damage. Most of the area had been evacuated due to Hurricane Ivan.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS MOB issued a tornado warning for this county at 18:37 UTC, 16 minutes before the tornado touched down, in force until 19:30 UTC.

Issued (UTC)ExpiredProductOffice
18:37 UTC19:30 UTCTornado WarningMOB
19:54 UTC20:30 UTCTornado WarningMOB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Sep 15, 12:15 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 15, 12:15 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CDT WED SEP 15 2004

.UPDATE...PACKAGE UPDATED TO ADD TOR WATCH IN EFFECT FOR COASTAL
COUNTIES UNTIL 10PM TONIGHT. NO SIGNIFICANT CHANGES OTHERWISE.

16/MILLER

******************************** PREVIOUS *****

&&

.SHORT TERM...RUNNING A BIT LATE THIS MORNING SO WILL KEEP THIS
BRIEF AS ANY DETAIL INFORMATION ON EXPECTED EFFECTS FROM IVAN CAN BE
FOUND IN OUR HLS.  LATEST FORECAST FROM THE TPC HAS IVAN MAKING
LANDFALL NEAR THE MOUTH OF MOBILE BAY AROUND 06Z TONIGHT AS A CAT 4
HURRICANE. WILL BEGIN TO INTRODUCE TORNADO THREAT WORDING IN ALL
APPROPRIATE PRODUCTS. ALTHO MOST INLAND COUNTIES MAY NOT ACTUALLY SEE
HURRICANE FORCE WINDS UNTIL EARLY THIS EVENING...TIMING COULD BE AS
EARLY AS LATE AFTERNOON FOR SOME OF THE INLAND COUNTIES CLOSER TO
THE COAST. SO TO AVOID ANY CONFUSION...WILL JUST PLAY IT SAFE AND
PLACE ALL INLAND COUNTIES IN AN INLAND HURRICANE WIND WARNING TODAY
WITH UNDERSTANDING THE MAIN THREAT WILL BEGIN THIS EVENING AND
CONTINUE THRU EARLY THURSDAY. THE NPW WILL BE OUT SHORTLY...WITH
ANY FOLLOW-UP INFORMATION ON INLAND WINDS THEN INCORPORATED IN THE
HLS PRODUCT. EXPECT IVAN TO GRADUALLY PUSH NORTH OF THE AREA THURSDAY
EVENING WITH DIMINISHING WINDS AND RAIN CHANCES IN ITS WAKE. HEAVY
RAINS ARE STILL EXPECTED ALONG AND RIGHT OF THE TRACK WITH THREAT OF
FLOODING BEGINNING THIS EVENING AND CONTINUING THRU THURSDAY. A FLOOD
WATCH WILL REMAIN POSTED FOR THE ENTIRE CWA.

&&

.EXTENDED...AS IVAN PULLS OFF TO THE NORTHEAST...EXPECT A DRIER
NORTHERLY FLOW IN ITS WAKE TO PERSIST THRU THE WEEKEND. LATEST GFS
DOES SHOW REMNANTS OF IVAN RETROGRADING BACK OVER TN BY MONDAY...SO
MAY HAVE TO INTRODUCE SOME CLOUDS AND POPS FOR FIRST PART OF NEXT
WEEK...BUT THAT CAN BE ADJUSTED WITH LATER FORECASTS.

&&

.MARINE...TROPICAL STORM FORCE WINDS MOVE OVER THE MARINE WATERS
BY LATE MORNING...WITH HURRICANE FORCE WINDS EXPECTED DURING THE
AFTERNOON. STRONGEST WINDS WILL BE FELT THIS EVENING AND TONIGHT
AS IVAN MOVES INLAND NEAR MOBILE BAY TOWARD MIDNIGHT. BUOY 42003 IS
SHOWING NEAR 30 FT SEAS...SO WILL UP THE OFFSHORE SEAS TO 25 TO 30
FEET FOR TONIGHT. WINDS AND SEAS GRADUALLY DIMINISH BEGINNING
THURSDAY AFTERNOON AND CONTINUING THIS DECREASE THRU FRIDAY. LIGHT
WINDS AND SEAS EXPECTED OVER THE WEEKEND.

&&

.PRELIMINARY TEMPS / POPS...
MOBILE     84 76 83 74 / 90 99 90 60
PENSACOLA  82 76 84 74 / 99 99 90 60
DESTIN     84 77 83 75 / 90 99 90 60
EVERGREEN  83 71 80 71 / 90 99 90 60
WAYNESBORO 85 69 86 71 / 70 99 90 60
CAMDEN     83 69 81 70 / 80 99 90 80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING MOBILE AND BALDWIN AND COASTAL WATERS.
     INLAND HURRICANE WIND WARNING ALZ051>060.
     FLOOD WATCH IN EFFECT ALZ051>064.
FL...HURRICANE WARNING ALL ZONES.
     FLOOD WATCH IN EFFECT FLZ001>006.
MS...INLAND HURRICANE WIND WARNING MSZ067-075-076-078-079.
     FLOOD WATCH IN EFFECT MSZ067-075-076-078-079.

&&

39/12
Hazardous weather outlook, Sep 15, 5:30 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT WED SEP 15 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

...A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE ALABAMA AND
WESTERN FLORIDA PANHANDLE COASTAL COUNTIES...

...A INLAND HURRICANE WIND WARNING IS IN EFFECT FOR THE INTERIOR
SECTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL
ALABAMA.

AS HURRICANE IVAN MOVES NORTH TOWARD THE MOBILE BAY AREA TODAY...
EXPECT ABOVE NORMAL TIDES...DANGEROUS RIP CURRENTS AND STEADILY
INCREASING WINDS ALONG THE COAST TODAY.  INCREASING RAIN CHANCES
WILL ALSO OCCUR TODAY WITH THE OUTER RAINBANDS OF HURRICANE IVAN
APPROACHING FROM THE SOUTH. RAINFALL SHOULD BEGIN ALONG THE FLORIDA
PANHANDLE COAST BY AROUND 800 AM...THEN SPREAD NORTHWARD ACROSS ALL
OF SOUTH ALABAMA AND SOUTHEAST MISSISSIPPI THROUGH THURSDAY...DURING
WHICH TIME 10 TO 15 INCHES OF RAINFALL COULD BE POSSIBLE.  THUS A
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.

AS THE OUTER RAIN BANDS OF HURRICANE IVAN APPROACH THE COAST
TODAY...THERE IS A REAL POSSIBILITY OF TORNADOS BY THIS AFTERNOON...
ESPECIALLY OVER THE WESTERN FLORIDA PANHANDLE AND SOUTHWEST ALABAMA
WHICH WILL BE IN THE MORE DANGEROUS NORTHEAST QUADRANT OF THE STORM.

TROPICAL STORM FORCE WINDS...40 MPH OR MORE...SHOULD ARRIVE ALONG
THE SOUTHWEST ALABAMA AND NORTHWEST FLORIDA COASTS BY MID MORNING
WEDNESDAY AND INCREASE TO HURRICANE FORCE...75 MPH OR HIGHER...LATE
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.  ONCE THE ONSET OF
IVANS WIND IMPACT BEGINS...THE COASTAL COUNTIES CAN EXPECT AN
ESTIMATED 32 TO 38 HOURS OF TROPICAL STORM FORCE WINDS AND ABOUT 12
TO 16 HOURS OF HURRICANE FORCE WINDS.  THE WIND IMPACT WILL ALSO BE
VERY HIGH FOR THE INLAND PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL
ALABAMA AND SOUTHEASTERN MISSISSIPPI.

HURRICANE FORCE WINDS SHOULD BE EXPECTED OVER MOST OF THE REGION
TONIGHT AS THE CENTER OF IVAN LIFTS NORTHWARD.

THE CENTER OF IVAN IS EXPECTED TO TRACK OVER MOBILE BAY TONIGHT.
THIS WILL CAUSE A STORM SURGE OF 8 TO 10 FEET...AT A MINIMUM.
HOWEVER...IF IVANS TRACK WERE TO SHIFT EVEN SLIGHTLY FURTHER TO THE
WEST...(SAY OVER MOBILE COUNTY)...THE STORM SURGE COULD BE IN THE 16
TO 18 FEET IN THE NORTH END OF THE BAY.  THE LATTER FIGURE INCLUDES
THE FACT THAT TIDES ARE CURRENTLY RUNNING BETWEEN 1 AND 2 FEET ABOVE
NORMAL.  ALSO GIVEN THE CURRENT TRACK...THE FORT MORGAN PENINSULA
...GULF SHORES AND ORANGE BEACH WILL SHARE IN THE 8 TO 10 FEET SURGE
GIVEN THE FACT THAT THEY ARE TO THE EAST OF THE TRACK.  WITH REGARD
TO ESCAMBIA BAY...A GENERAL 4 TO 6 FEET WORTH OF SURGE IS LIKELY TO
OCCUR...EXCEPT FOR AROUND 8 FEET IN THE UPPER END OF THE BAY.
SIGNIFICANT BUT LESSER FLOODING WILL OCCUR ALONG THE NORTHWEST
FLORIDA COASTLINE BETWEEN PENSACOLA AND DESTIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

CURRENTLY...HURRICANE FORCE WINDS SHOULD BE ONGOING OVER MOST OF THE
REGION ON THURSDAY MORNING.  CONDITIONS SHOULD BEGIN TO IMPROVE VERY
SLOWLY THURSDAY NIGHT...THEN MORE RAPIDLY ON FRIDAY.  NO SIGNIFICANT
OR HAZARDOUS WEATHER IS ANTICIPATED SATURDAY THROUGH TUESDAY OF NEXT
WEEK...BUT AREA RIVER STAGES WILL POSSIBLY HAVE TO BE MONITORED
DEPENDING ON HOW MUCH RAINFALL ACTUALLY OCCURRED WITH THE PASSAGE OF
IVAN.   I

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE
PROGRESS OF IVAN TODAY AND TONIGHT...AND BE PREPARED FOR ACTIVATION
TODAY THROUGH EARLY FRIDAY.

The radar

The Mobile radar (KMOB), 81 km away, was scanning. The volume nearest the touchdown began at 18:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of September 15, 2004

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 152:55 PM CDTF0Santa Rosa, FL12.030$10,000
September 153:35 PM CDTF0Gulf, FL3.0100$30,000
September 153:40 PM CDTF1Bay, FL5.020017$5.0 million
September 154:40 PM EDTF0Early, GA0.550$10,000
September 153:43 PM CDTF1Bay, FL5.020011$500,000
September 154:55 PM EDTF0Early, GA1.050$20,000
September 154:00 PM CDTF1Bay, FL6.0200$2.0 million
September 155:16 PM EDTF0Early, GA2.050$10,000
September 155:37 PM EDTF0Miller, GA4.0100$120,000
September 155:42 PM EDTF0Calhoun, GA0.250$10,000
September 156:19 PM EDTF1Grady, GA15.0100$150,000
September 157:07 PM EDTF1Baker, GA1.0100$10,000
September 156:20 PM CDTF0Bay, FL7.075$10,000
September 157:27 PM EDTF1Baker, GA1.0100$20,000
September 157:20 PM CDTF0Escambia, AL3.030$3,000
September 157:37 PM CDTF0Washington, FL12.075$50,000
September 157:40 PM CDTF0Conecuh, AL1.030$2,000
September 157:55 PM CDTF1Holmes, FL4.0100$250,000
September 159:15 PM EDTF0Franklin, FL5.0100$10,000
September 159:30 PM EDTF1Liberty, FL10.0200$100,000
September 159:45 PM EDTF1Marion, FL4.01
September 159:07 PM CDTF2Calhoun, FL7.060045$2.5 million
September 1510:17 PM EDTF0Levy, FL0.230
September 1510:22 PM EDTF0Levy, FL0.230
September 159:31 PM CDTF2Jackson, FL8.05003$3.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.